Thunderstorm Wind, El Paso
- When
- July 28, 4:22 PM MST to 4:35 PM MST
- Where
- El Paso County, 4 mi NE of Monument
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.117, -104.833
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 28, 1:05 PM MST, 3 hours 17 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
205 PM MDT MON JUL 28 2003
SHORT TERM DISCUSSION...(TODAY AND TONIGHT).
...LOCALLY HEAVY RAIN POTENTIAL THIS EVE AND AGAIN TUE AFTN...
CURRENTLY: 16Z AND 18Z SFC ANALYSES REVEALED A STATIONARY FRONT FROM
THE MID MS RVR VALLEY INTO THE OK/TX PANHANDLES INTO NERN NM.
DEW POINTS POOLING NICELY JUST N OF THE OLD FRONT. ALSO...AN OLD
OUTFLOW BOUNDARY HAD MOVED THROUGH SERN CO AND WAS WASHING OUT
ALONG THE MTNS INTO EXTREME SERN CO. THIS WAS FROM THE EARLY AM MCS
OVER NERN CO...WHICH HAD DISSIPATED BY MID-MORNING. IT CERTAINLY DID
A FINE JOB MOISTEN UP THE LOW LEVEL WITH SFC DEW POINTS IN THE 50S TO
MID 60S IN SERN CO. THE FIRST TSTM CELL DEVELOPED ALONG THE BOUNDARY
IN SRN EL PASO COUNTY AROUND 10AM AND OTHERS WERE SOON TO FOLLOW
THANKS TO MORE TSTM OUTFLOW BOUNDARIES BEING GENERATED. SCT
SHRA/TSRA COVERS MUCH OF THE CWA IN RESPONSE TO HIGH TERRAIN
HEATING/DESTABILIZATION. STORM TYPE CONTINUES TO BE PULSE WITH
LOCALLY HEAVY RAIN...GUSTY WINDS...AND 1/4-1/2 INCH HAIL. WE HAD A
COUPLE OF PEA SIZE HAIL REPORTS IN THE COS AREA.
VERY HARD PRESSED TO FIND ANY SHORTWAVE TROUGHS MOVING THROUGH THE
WEAK UPPER FLOW IN THE WATER VAPOR IMAGERY OR THE RUC MODEL. MOST
OF THE CURRENT SHRA/TSRA IS IN RESPONSE TO HEATING...OUTFLOW
BOUNDARIES...AND TERRAIN.
TNGT: UPPER LEVEL HIGH APPEARS TO HAVE CENTERED ITSELF OVER UT...
NOW...WITH CO ON THE ERN FRINGE. A FEW SHORTWAVE TROUGHS ROTATING
AROUND IT OVER ID...MT...AND THE NRN PLAINS. CERTAINLY A LOT OF
JUICE IN THE ATMOSPHERE WITH GEORGES K-INDICES AROUND 40C...H7-
H5 SPECIFIC HUMIDITY LEVELS OF 5-6C...PRECIPITABLE WATER INDICES OF
.75-1.50...AND SFC DEW POINTS IN THE 50S TO MID 60S(30S/40S/50S IN
THE MTNS). STEERING CURRENTS ONCE AGAIN RELATIVELY WEAK...SO
LOCALLY HEAVY RAINERS STILL A RISK. TOUGH TO SAY EXACTLY WHERE...
THOUGH. WILL GO AHEAD AND ISSUE A FLOOD WATCH FOR ALL OF THE OLD
WILDFIRE BURN AREAS...SINCE IT IS TOUGH TO PINDOWN WHICH ONE WILL
SEE HEAVY RAIN AND WHICH ONE WONT. THINK THAT MOST...IF NOT
ALL...OF THE SHRA/TSRA SHOULD BE DONE JUST AFTER SUNSET...EXCEPT FOR
THE POTENTIAL STRAY OUTFLOW BOUNDARY/TERRAIN INTERACTION STORM.
THERE COULD BE A POTENTIAL NOCTURNAL MCS IN EXTREME SERN CO OR JUST
S. THIS WOULD BE NEAR THE OLD STATIONARY FRONT JUST TO THE S OF SERN
CO. NOT MUCH IN THE WAY OF UPPER LEVEL SUPPORT...HOWEVER...THERE IS
SOME HINTS OF H85-H7 WEAK WAA OVER THE NERN NM/OK-TX PANHANDLES BY
MID/LATE EVE...BUT THEN THE VERY WEAK(10-15KTS) LLJ STARTS TO VEER
AND THE WAA BECOME NEGLIGIBLE OVERNIGHT. TOUCH CALL...IT COULD GO
EITHER WAY.
TUE: NOT MUCH CHANGE IN THE PATTERN. WEAK SHORTWAVE TROUGHS
CONTINUE TO ROTATE AROUND THE LARGE HIGH IN THE WRN US AND DROP
THROUGH ERN CO/WRN KS. ALL PARAMETERS(MOISTURE, INSTABILITY, ETC) ARE
STILL IN PLACE FOR THE POTENTIAL OF SHRA/TSRA WITH LOCALLY HEAVY
RAIN. SO...MORE OF THE SAME. MAV MOS GUIDANCE CONTINUES TO BE TOO
COOL FOR MAX TEMPS. CURRENT FCST GRIDS LOOK PRETTY GOOD. --METZE
LONG TERM DISCUSSION...(TUESDAY NIGHT THROUGH NEXT MONDAY).
WEATHER ISSUES THIS CYCLE FOCUS ON POPS AND TEMPERATURES ALONG WITH
LOCALLY HEAVY RAINFALL POTENTIAL TUESDAY NIGHT. LATEST LONGER RANGE
MODELS CONTINUE TO SING TUNE NOTED LAST FEW RUNS WHICH IS THAT UPPER
HIGH REMAINS CENTERED WAY OUT WEST OVER NORTHWEST NEVADA AT 06Z
WEDNESDAY AND THEN SHIFTS INTO EASTERN UTAH BY 00Z FRIDAY BEFORE
MOVING INTO NORTH-CENTRAL NEW MEXICO BY 00Z SATURDAY BEFORE PUSHING
AND REMAINING OVER WEST TEXAS FROM SATURDAY THROUGH NEXT MONDAY.
IN SENSIBLE WEATHER TERMS...AS THE UPPER HIGH PUSHES INTO REGION BY
LATE WEEK SHOULD SEE A WARMING AND DRYING TREND FROM MID-WEEK INTO
AT LEAST EARLY PORTIONS OF THE WEEKEND WITH THE WARMEST TEMPERATURES
EXPECTED BY SATURDAY.
AS UPPER HIGH BEGINS TO PRESS TO CWFAS SOUTHEAST...DO EXPECT A
HIGHER GRADE MONSOON FLOW TO ENVELOP REGION AND HAVE MENTIONED
SCATTERED POPS ESPECIALLY WESTERN PORTIONS OF CWFA FROM SATURDAY INTO
NEXT MONDAY AS WELL COOLER MAXIMUM TEMPERATURES BY NEXT MONDAY.
.PUB...FLOOD WATCH THROUGH MIDNIGHT FOR...
...HAYMAN BURN SCAR(TELLER CO) - ZONE 081
...MILLION BURN SCAR(RIO GRANDE CO) - ZONE 067
...IRON MTN BURN SCAR(FREMONT CO) - ZONE 077
...TRINIDAD COMPLEX BURN SCAR(LAS ANIMAS CO) - ZONE 074.COZ058>089-093>099-291300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. HEAVY RAIN WILL AGAIN BE THE MAIN WEATHER CONCERN. THE ATMOSPHERE OVER SOUTHERN COLORADO WILL REMAIN MOIST FOR AT LEAST ONE MORE DAY...WITH PRECIPITABLE WATER VALUES RUNNING AROUND AN INCH IN MOST AREAS...AND STEERING WINDS REMAINING RELATIVELY LIGHT. THIS WILL POSE THE THREAT OF FLASH FLOOD PRODUCING RAINFALL ON THE BURN SCARS ACROSS SOUTHERN COLORADO...INCLUDING THE HAYMAN...THE MILLION...THE TRINIDAD COMPLEX...AND THE IRON MOUNTAIN SCARS. IF THUNDERSTORMS DEVELOP OVER ANY OF THESE AREAS...CONDITIONS WILL HAVE TO BE MONITORED CLOSELY...AS FLASH FLOODING COULD OCCUR IF STORM PLACEMENT AND INTENSITY IS JUST RIGHT. THE REMAINDER OF SOUTHERN COLORADO COULD ALSO SEE LOCALLY HEAVY RAIN TODAY. HOWEVER...LATE TODAY AND OVERNIGHT...PRECIPITABLE WATER VALUES START TO DROP OFF A BIT...AS DRIER AIR BEGINS TO FILTER IN FROM THE NORTH. THIS SHOULD ALLOW THE FLASH FLOOD THREAT TO DIMINISH OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED...MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. AT THIS TIME...IT APPEARS THAT CLOUD TO GROUND LIGHTNING...LOCALIZED HEAVY RAINFALL... AND WIND GUSTS TO AROUND 45 MPH WILL BE THE PRIMARY THREATS FROM THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON INTO THIS EVENING.
The Denver radar (KFTG), 78 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376484.